Having pus in your brain is a problem no matter how you cut it, but finding it in there can be a challenge. While the classic triad is usually fever, headache and a focal neuro deficit, this isn’t always present. Dave Traficante (@davetraf) just published a pretty cool case of bifrontal brain abscesses in the International Journal of Emergency Medicine of a gentlemen with this very problem. Interestingly, he didn’t have any focal neuro deficits, but he did have a very flat affect and could care less of the pus accumulating in his brain which coincided with the frontal lobe location of his abscesses. Check it out here.
In this installment of the Tox Box Journal Club we are going over three articles reviewed at the NYC Poison Control Center in Manhattan last week. Two of the articles discuss utility of lipid emulsion therapy in animal models and a third on the deleterious effects of methotrexate dosing errors in Australia.
1. Heinonen JA et al. Intravenous lipid emulsion for levobupivicaine intoxication in acidotic and hypoxemic pigs. Anaesth Intensive Care. 2016; 44 (2) 270-277
Background: LAST = Local Anesthetic Systemic Toxicity is a well described phenomenon which can occur from accidental intravenous administration of anesthetics during peripheral nerve blocks or other procedures. Seizures are often described following accidental intravenous administration, which can then lead to cardiovascular collapse in the setting of severe acidosis and hypoxia. This study was designed to see if there exists a role for lipid emulsion therapy for LAST. Prior animal models did not account for the acidosis / hypoxemia that is known to occur, and this model was able to simulate these settings
Methods: 20 pigs separated into 2 groups of 10. All were anesthetized/paralyzed/intubated. Then infusions of levobupivicaine were administered to each at a dose of 3mg/kg, then five minutes of hypoventilation, then 1mmol/kg of lactic acid infusion (to simulate aforementioned settings). One arm was given Lipid emulsion, the other arm was given Ringer’s acetate. Mean arterial pressure / HR / EKG/QRS/ and plasma concentrations of the anesthetic were all monitored and compared.
Results: The data show that there was no effect of lipid emulsion compared to that of the ringer’s acetate. QRS took similar amounts of time to narrow in both arms. Pharmacokinetics of Levobupivicaine were the same in both groups.
Bottom Line: Although there have been case reports describing successful resuscitation of patients who suffer from LAST who were given lipid emulsions during resuscitation, this particular model which simulates acidosis and hypoxemia in pigs, does not support the use of lipid emulsion therapy for local anesthetic toxicity. There seems to be a growing body of lack of support based on this study and others like it.
2. Chai PR, Hack J. Intravenous lipid emulsion in the resuscitation of cocaine-induced cardiovascular arrest in a rat model. Am J of Emerg Med. 2016. Article in Press
Background: Intravenous lipid emulsion (ILE) is a potential antidote for severe overdoses and its use in cocaine toxicity has been suggested; however, it is not well characterized. Its potential use as an antidote during cocaine toxicity was the focus of this study to see if cocaine-induced cardiac arrest in rats was able to be reversed using this therapy.
Methods: 12 rats were given lethal doses of cocaine IV over 30 seconds, and mechanical chest compressions were initiated once asystole was noted. One arm was given ILE, while the other arm was given a similar bolus rate of 0.9% NS.
Results: The data show that ILE had no affect in the terminal outcome in cocaine-induced cardiac arrests in this particular rat model, suggesting that this is not an appropriate toxin/antidote pairing. Only 1 of 12 rats received ROSC and was found to be statistically not significant. This rat was in the ILE arm of the study.
Bottom Line: This article demonstrates some potential design flaws including small sample size, and withholding ACLS medications post cardiac arrest which potentially would have aided in resuscitation.
3. Calms R et al. A decade of Australian methotrexate dosing errors. MLA. June 2016; 203(10) 384e1-6.
This was a retrospective review article which sheds light upon the fatal errors which can occur as a result of accidental, improper dosing of methotrexate (MTX). After looking at the Australian database for reported poisonings, errors occurred for a number of reasons and the ones most commonly identified were:
- mistaking medication for another medication
- care-giver/nursing home error
- MTX was newly prescribed medication
- pharmacy dosing packet error
- misunderstood directions
- patient believing it would improve efficacy
- prescribing error by physician
- dispensing error
- labeling error
As a result there were 22 deaths noted to be linked to MTX administration errors
Bottom Line: These medication errors are not uncommon, and because MTX is a high risk medication which can become fatal if taken incorrectly, further care is warranted in dealing safely with this medicine. A multi-faceted approach should be considered and suggestions are still ongoing. Some recent suggestions have been to change packet size, to increase education/awareness, mandatory weekly dosing labeling on packaging, including software alerts for prescribers and dispensers
Post by: Dr. Ray Brancato (@drrayfields)